Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 121, NWS Springfield, MO

May 26, 2000Bourbon County, Crawford County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 26, 2000, 1:45 AM CDT for Bourbon County, Crawford County, Kansas; Vernon County, Missouri. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 26, 2000, 1:45 AM CDT (06:45 UTC)
Expired
May 26, 2000, 2:45 AM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bourbon County, KS, Crawford County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 12:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WUUS53 KSGF 260647
SVRSGF
KSC011-037-MOC217-260745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 AM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOURBON COUNTY IN SOUTHEAST KANSAS
  NORTHEASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS
  WESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 245 AM CDT

* AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES EAST OF HEPLER...OR 11 MILES NORTH OF
  GIRARD...MOVING NORTHEAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ARCADIA BY 150 AM CDT.
   REDFIELD BY 200 AM CDT.
   FORT SCOTT BY 210 AM CDT.
   FULTON BY 230 AM CDT.

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE...RICHARDS AND
STOTESBURY.

LAT...LON 3764 9499 3754 9481 3759 9463 3781 9445
          3802 9452 3803 9484

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:33 PM CDT, 11 hours 12 minutes earlier.

Area forecast discussion, May 25, 2:33 PM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR CCF DATA
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT THU MAY 25 2000

1ST PERIOD FORECAST CONCERNS...TIMING OF PRECIPITATION.
REST OF FORECAST...CONTINUING CHANCE OF PRECIPITATION.

SURFACE LOW OVER NERN TX WITH A WARM FRONT THRU SRN AR WITH HIGH
PRESSURE OVER WRN IA. DEWPOINTS S OF WARM FRONT IN THE 70S WHILE
OVER SRN MO DEWPOINTS ARE IN THE LOW 60S.

MODELS ALL SHOW ANOTHER ROUND OF TSRA LATE TONIGHT AND INTO SATURDAY
MORNING AS THE NEXT SHORTWAVE MOVES OVER NORTHERN MISSOURI. WILL
PUT LIKELY POPS ACROSS CWA FOR TONIGHT...WITH BEST CHANCE IN WRN/NRN
ZONES. WILL ALSO MENTION HEAVY RAIN POSSIBLE IN WRN ZONES.
HOWEVER...WITH 7H WINDS OUT OF THE SW TONIGHT AND INCREASING TO 30 TO
40 KNOTS BY 12Z FRIDAY...SHOULD KEEP ANY STORMS THAT FROM MOVING
FAIRLY QUICKLY.

LOOKS LIKE A REPEAT OF LAST NIGHT/TODAY FOR FRIDAY AS SHRA/TSRA
SHOULD END BY MID MORNING WITH GOOD NVA ACROSS CWA. THEN FOR FRIDAY
NIGHT INTO SATURDAY MORNING ANOTHER SHORTWAVE SWINGS ACROSS MO BRING
YET ANOTHER ROUND OF TSRA/SHRA AS ASSOCIATED COLD FRONT IS PROGGED TO
PUSH INTO WRN ZONES BY SATURDAY AFTERNOON AND ACROSS REST OF CWA
SATURDAY NIGHT. AVN NOT AS STRONG WITH LOW LEVEL JET AS ETA/NGM
ON FRIDAY/SATURDAY...BUT LOOKS LIKE CHANCE OF MORE SEVERE WEATHER
SATURDAY.

SUNDAY/MEMORIAL DAY LOOKS TO BE DRY AND LESS HUMID. MRF SHOWS
SHORTWAVE/VORT MAX CLIPPING SW MO BY TUESDAY NIGHT...WILL LEAVE
OUT MENTION OF PRECIPITATION ATTM.

PRELIMINARY CCF NUMBERS (FOR COORDINATION PURPOSES ONLY):

SGF EE 063/080 065/078 057 077455
JLN EE 065/082 068/080 059 077555
UNO EE 064/081 066/079 058 076455
VIH EE 063/079 064/077 056 076455

.SGF...NONE.

SHUMWAY

In the hours before

Special weather statement, May 26, 12:32 AM CDT, 1 hour 13 minutes before
KSZ073-097-101-261100-

SPECIAL WEATHER STATEMENT...TORNADO WATCH 360
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 AM CDT FRI MAY 26 2000

...TORNADO WATCH UNTIL 600 AM CDT FOR EXTREME SOUTHEAST KANSAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 6 AM FOR THE FOLLOWING COUNTIES IN EXTREME SOUTHEAST
KANSAS...

BOURBON...CHEROKEE...AND CRAWFORD.

A SEVERE SQUALL LINE EXTENDING FROM SOUTH CENTRAL KANSAS INTO
CENTRAL OKLAHOMA...WILL GRADUALLY MOVE INTO SOUTHEAST KANSAS EARLY
THIS MORNING. A VERY UNSTABLE AIRMASS AHEAD OF THIS LINE...COMBINED
WITH A FAVORABLE WIND PROFILE...WILL BRING THE POTENTIAL FOR SEVERE
THUNDERSTORMS WITH VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLY TORNADOES IN
AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE IMMEDIATE ACTION
SHOULD A WARNING BE ISSUED. SPOTTER AND EMERGENCY ACTIVATION MAY BE
REQUIRED ACROSS SOUTHEAST KANSAS AFTER 2 AM.

BOOKBINDER
Special weather statement, May 26, 12:32 AM CDT, 1 hour 13 minutes before
KSZ073-097-101-261100-

SPECIAL WEATHER STATEMENT...TORNADO WATCH 360
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 AM CDT FRI MAY 26 2000

...TORNADO WATCH UNTIL 600 AM CDT FOR EXTREME SOUTHEAST KANSAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 6 AM FOR THE FOLLOWING COUNTIES IN EXTREME SOUTHEAST
KANSAS...

BOURBON...CHEROKEE...AND CRAWFORD.

A SEVERE SQUALL LINE EXTENDING FROM SOUTH CENTRAL KANSAS INTO
CENTRAL OKLAHOMA...WILL GRADUALLY MOVE INTO SOUTHEAST KANSAS EARLY
THIS MORNING. A VERY UNSTABLE AIRMASS AHEAD OF THIS LINE...COMBINED
WITH A FAVORABLE WIND PROFILE...WILL BRING THE POTENTIAL FOR SEVERE
THUNDERSTORMS WITH VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLY TORNADOES IN
AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE IMMEDIATE ACTION
SHOULD A WARNING BE ISSUED. SPOTTER AND EMERGENCY MANAGER ACTIVATION
MAY BE REQUIRED ACROSS SOUTHEAST KANSAS AFTER 2 AM.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:34 AM CDTSevere Thunderstorm WarningSGFVernon41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.